This patient support community is for discussions relating to transplants, anti-rejection drugs, financial and insurance issues, long-term issues, organ rejection, pre- and post-surgery, and waiting list issues.
Yes, high ammonia is from liver dysfunction - I agree with orphanedhawk. Totally eliminate salt from his diet, has he been swelling yet? The ammonia occurs because the liver is not processing everything as it should. It does build up in the brain & can cause confusion, forgetfulness & much more. Good luck with diet changes & ask the doctors questions on what you can do to help reduce the problem.
I have also had problems with ammonia levels. You need to have your doctor prescribe Lactulose (syrup) or Krystalose (powder to mix in water). This is a laxative that will help clear out the bowels which is where the ammonia begins to build up. I thought I could take just any kind of laxative and it would be as good but there is something the Lactulose does that a regular laxative doesn't do apparently. Another drug that should be taken with this is called Xifaxan. It fights the bacteria that is causing the ammonia. Be sure and ask your doctor about a pharmacy card issued by the drug company that allows you to get the drug at no charge. If your doctor doesn't know about this program then go online and look up the company and you can get it that way. This drug is super expensive otherwise.
My doctor was very concerned about me driving since your judgement is impaired because of the ammonia. In extreme cases people have driven off to another state and couldn't remember their name etc. Just something to be aware of - probably not a very common side effect but it can't hurt to know about these things. Do a google search and you will find some really good info on ammonia. Good luck to you and your husband. He is very lucky to have someone looking out for him.
My husband has cirrhosis and is waiting for a liver transplant. We learned of his condition in Dec. 2010 after his ammonia levels rose to 150 and I took him to the ER with symptoms of what I thought were "dementia like". He was confused and disoriented. After bloodwork was done, we learned he was actually suffering from hepatic encephalopathy as a complication from cirrhosis he developed from being infected with the Hepatitis C virus 32 years earlier from blood transfusions. He also has esophageal and stomach varices. All of these are complications related to End Stage Liver Disease (ESLD). I knew nothing about any of this but I knew if I was going to be able to help him, I needed to learn as much as I could. The internet is an amazing resource and I have learned so much which helps me to understand what is going on. You are in the right place. There are many knowledgable people on this and the Hep C forum who will help you to understand. (Not sure your husband has Hep C but I think some of the posts there would still be helpful in learning about the complications of liver disease).
He should not be drinking ANY alcohol (not even a beer). The antibiotics they give for treating hepatic encephalopathy (Xifaxin, neomycin) can be tricky so keep an eye out for side effects from itching, swelling, kidney function changes (elevated creatanine level) , etc. The lactulose is the one constant that has helped to keep his head clear. Make sure he drinks a lot of fluids as dehydration can land him back in the hospital.
I hope this has been helpful. I wish you and your husband all the best.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.